Methadone Related Poisoning on the Rise in Tehran, Iran

Soltaninejad, Kambiz and Hassanian-Moghaddam, Hossein and Shadnia, Shahin (2014) Methadone Related Poisoning on the Rise in Tehran, Iran. Asia Pacific Journal of Medical Toxicology, 3 (3). pp. 104-109.

[img]
Preview
Text
APJMT_Volume 3_Issue 3_Pages 104-109.pdf

Download (697kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3378.html

Abstract

Background: In Iran, methadone has been used for methadone maintenance treatment (MMT) as well as analgesic treatment in pain clinics. Recently, there are some reports regarding accidental and intentional methadone poisonings and deaths. The aim of this study was to evaluate the trend of methadone poisonings and deaths during a 10-year period in Tehran, Iran. Methods: This was a retrospective cross-sectional study over 2000 to 2010. Patients with a documented methadone poisoning who were admitted in Loghman Hakim Hospital Poison Center in Tehran, Iran were identified and included in the study. The data including patientsâ�� age, gender, ingested dose, co-ingestants, intention of ingestion and outcome were extracted from the patientsâ�� medical records. Results: During the study period, 1426 cases of methadone poisoning were recorded, of which, 1041 cases (73) were men. Thirty-six cases (2.5) died. Mean age of the patients was 29.9 ± 17 years. In 476 cases, the intention of poisoning could not be determined, and in the remaining, the intention was misuse (n = 273, 28.7), suicide (n = 254, 26.7), accidental (n = 245, 25.8) and abuse (n = 178, 18.8). Mean of the ingested dose of methadone was 120.6 ± 306.8 mg. The incidence of acute methadone poisoning per one million population of Tehran was 0.43 in 2000 that rose to 37.62 in 2010. Conclusion: The results indicate that methadone poisoning and deaths have increased in Tehran. MMT clinics should be strictly run according to the national guideline to prevent methadone poisoning. With regard to high frequency of poly-drug use in methadone poisoning, it seems important to warn health care providers against prescription of other drugs with methadone.Â

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 08 Oct 2017 15:01
Last Modified: 08 Oct 2017 15:01
URI: http://eprints.mums.ac.ir/id/eprint/7950

Actions (login required)

View Item View Item